Trazodone is an antidepressant medication that is also sometimes used to treat insomnia and schizophrenia. It is marketed both as a generic drug and under the brand names Oleptro (an extended-release formulation) and Desyrel.
Trazodone acts on serotonin levels in the brain, working to block receptors from reabsorbing the neurotransmitter as quickly. Serotonin is one of the brain’s chemical messengers that helps to regulate moods. High levels of serotonin in the brain can make a person feel happy and relaxed as well as sleepy.
Trazodone decreases some of the functions of the central nervous system, slowing down breathing, heart rate, and blood pressure, and lowering body temperature while reducing anxiety, agitation, and stress. In so doing, emotional distress can be minimized and depression can be managed.
Serotonin can make a person feel good, causing them to want to increase these feelings, potentially encouraging them to take higher doses of trazodone. Taking more of the drug than intended can create a euphoric surge, or a “high.” In an effort to recreate or intensify the high, a person may take too much trazodone at a time or take it in combination with other mood-altering substances. It may also be taken without a legitimate prescription in an attempt to self-medicate depression, low moods, or other emotional distress.
When too much trazodone builds up in the bloodstream, it can have a toxic effect as the body can no longer successfully break the drug down safely. This overload on the brain and body can interfere with normal bodily and autonomic functions – the same ones that are impacted by trazodone in the first place. Heart rate, blood pressure, body temperature, and respiration can all be negatively affected. Overdose is the result of a toxic buildup of trazodone in the body, and it can be life-threatening. Misuse of a medication like trazodone can lead to a potentially life-threatening overdose and have a wide range of short-term and long-term side effects.
Ready to leave addiction behind?
Call now to speak to a consultant about your treatment options
Characteristics of a Trazodone Overdose
The Journal of Analytical Toxicology publishes that trazodone overdoses are typically related to suicide attempts, and fatal overdoses may involve doses that are close to 25 times the recommended dosage. Mixing trazodone with alcohol, opioids, benzodiazepines, or other central nervous system depressant substances can increase the odds for suffering from an overdose. In the case of fatal overdoses, another substance of abuse is also typically involved.
The US National Library of Medicine (NLM) warns that taking trazodone may actually increase suicidal thoughts and tendencies in some people, especially in children, adolescents, and young adults under the age of 25, and it can have unpredictable effects on a person’s mental health status. Trazodone is designed to combat depression; however, it may work in unintended ways and therefore needs to be taken only under the strict supervision of a trained healthcare professional.
Again, misuse of trazodone can result in overdose, which can be complicated by altering the medication to take it in ways other than as intended. Trazodone is generally swallowed in tablet form to be broken down by the gastrointestinal system. If a person chews it up, or crushes the tablets to snort, smoke, or inject the resulting powder, the drug’s dose is sent directly into the bloodstream, bypassing its intended form of metabolism. By sending trazodone straight across the blood-brain barrier in this manner, the chance for overdose goes up drastically. The drug will take effect much quicker when abused in this way, and complications and additional negative consequences, including toxic overdose, can be the result.
The FDA medication guide for Oleptro indicates that the most common side effects of the drug include dizziness, constipation, blurry vision, and sleepiness. Too much trazodone can cause these side effects to be amplified. The FDA warns that the following can be signs of a potentially fatal trazodone (Desyrel) overdose:
- Priapism (erection that is prolonged and usually without sexual arousal)
- Respiratory arrest (breathing difficulties and possible failure of the lungs to work properly)
- ECG changes (heart rhythm irregularities and dysfunction)
When used as directed under medical supervision and direction, trazodone can be a relatively safe therapeutic medication; however, Psychology Today warns that it can cause orthostatic hypotension (low blood pressure that can lead to a person fainting when they stand up quickly from laying or sitting down), priapism that may require medical intervention, extreme drowsiness, and cardiac arrhythmias, particularly when combined with other drugs or when the drug is taken in doses that are much higher than they should be. Trazodone can also cause vision problems, unusual bleeding or bruising, hyponatremia (low sodium in the blood that can lead to difficulties walking and unsteadiness, headache, confusion, troubles concentrating, feeling weak, and memory issues), and the dangerous serotonin syndrome, which can include hallucinations, agitation, rapid heartbeat, mental confusion, coordination issues, diarrhea, nausea, vomiting, and tight muscles.
A trazodone overdose can be fatal, lead to coma, and/or cause brain damage and requires immediate medical attention. There is no specific medication to reverse a trazodone overdose; however, medical intervention is necessary to manage and minimize the possible effects of an overdose.
Dependence and Elevated Overdose Risk
A trazadone overdose can be complicated by the presence of other drugs or alcohol as well as by medical or mental health conditions. Biological and genetic factors, such as metabolism, family or personal history of mental illness and/or substance abuse and addiction, can also play a role in the severity of a trazodone overdose. The more trazodone a person takes, and the longer they take it for, can also heighten the potential for suffering from an overdose at some point.
Trazodone is a medication that makes changes to brain chemistry, and over time, a person can build up a tolerance to the drug.
This means that someone who takes it regularly will likely need to keep increasing their dosage in order for the drug to keep working as it should. With regular and prolonged use of trazodone, a person can develop a physical dependence on the medication that makes it difficult to stop taking it, as withdrawal symptoms can crop up when the drug processes out of the body. Withdrawal can be both physically and emotionally difficult, including symptoms like sweating, irritability, agitation, nausea, dizziness, anxiety, tremors, confusion, lethargy, headache, low moods, hypomania, feeling of “ringing in the ears,” confusion, “shock” sensations, and seizures. A person may try to keep taking trazodone, with or without a prescription or medical need, in order to keep withdrawal symptoms from starting or getting worse. The escalating dosage and potential misuse of trazodone increase the risk for overdose.
Medical detox can help a person become physically stable and manage trazodone withdrawal to minimize relapse. Relapse after a period of abstinence from trazodone raises the risk for overdose, as a person may return to taking similar amounts of the drug that they did before when their physical tolerance was higher.
After stopping the drug for any length of time, tolerance can reset, meaning that the impact of the medication can be greater in lesser amounts, thus increasing the odds of an overdose. Relapse is a common component of the chronic nature of the disease of addiction, which can raise the rate of complications and possible side effects. Physical dependence on trazodone can be a potential risk factor for a relapse after stopping the drug, and this can increase the likelihood of a life-threatening overdose. Rehab can help to diminish episodes of relapse and therefore minimize the risk of overdose as well.
Concerned about treatment costs?
Call now for FREE insurance and payment consultation
When to Seek Help for Trazodone Abuse
The National Institute on Drug Abuse (NIDA) reports that prescription medications and over-the-counter drugs are the most regularly abused substances in the United States by those ages 14 and older after marijuana and alcohol. Any time a person uses a drug without medical direction or need, it is abuse.
NIDA estimates that over 50 million adults in the United States have abused a prescription medication for non-medical purposes at some point in their lives. Prescription drug abuse is a public health concern that impacts nearly one-quarter of the American adult population.
Trazodone, and other prescription drug abuse, is risky, and the odds of an overdose are greatly raised by medication misuse. Addiction treatment, or rehab, can reduce the risk of overdose by managing medication misuse and physical dependence. If someone is misusing trazodone, rehab can help to uncover potential triggers, or stressors, that may be encouraging drug abuse and manage any potential co-occurring medical and/or mental health disorders. At the same time, rehab can address the physical and emotional impact and root causes of medication misuse.
Overdose is a real risk factor for trazodone abuse. Rehab can help to circumvent this potentially fatal outcome while fostering a healthy recovery.